CSN Login
Members Online: 17

Stomach flu like symptons

Berri
Posts: 7
Joined: Aug 2011

ever since treatment for anal cancer..... I have once every 2 to 3 months the same stomach flu like symptons.... aching back and stomach...nausea, vomiting and then diarrhea. I can never figure what triggers it, nor can the doctors...just wondering if anyone else has something going on like this even years after treatment. Thanks.

mp327's picture
mp327
Posts: 2888
Joined: Jan 2010

It sounds like some kind of a stomach bug--perhaps bacterial. Does this happen after eating certain foods or perhaps eating in a restaurant? We have to be wary of foods when eating out, as they often contain bacteria that can make us sick, especially with a compromised immune system and damaged intestinal tract. You could also have an allergy to something in food.

Berri
Posts: 7
Joined: Aug 2011

Thanks...yes we do have a damaged intestinal tract, don't we. I can't pinpoint what particular food makes me sick..sometimes I even thought it was a sweetened drink...like one time I took vitamins and orange juice and got sick and yes, sometimes when I eat out. But you gave me an idea...maybe I am allergic to something in food...so perhaps I will go get that checked out. Thanks you!

suzynanny
Posts: 36
Joined: Jun 2011

My stomach never feels right and my back hurts too ! I thought it was just me. I hate this feeling. I am a month out of treatment and still have stomach issues and back kills me. I htink my stomach is from chemo and back from radiation but I maybe wrong. Zero energy also I am so fustrated and some days the sadness overcomes me.

z's picture
z
Posts: 1249
Joined: May 2009

A month out is not enough time for you to heal and get your stamina back. Its a one day at a time process. Give yourself time to heal. It was a good year before I had my stamina back in its entirity. I used mowing the lawn without a break as my indicator, because thats what I could do before. I had diarreha for several months also. We have been shrunk and burned and not much can fit in there until it starts healing. Please don't be sad it will definetly get better. Lori

suzynanny
Posts: 36
Joined: Jun 2011

Thank you. I just feel like my family thinks as soon as treatment ended I am supposed to be well. I feel far from well at this point and time.

BeaRose's picture
BeaRose
Posts: 45
Joined: Jul 2011

I totally understand what you mean about your family. Mine also acts like I am my same old self. They did not even keep in touch during treatments as they thought since it was 85% curable it was not that bad. Two weeks before the end of treatments I ended up in the hospital with damage to my intestines, no nutrition for 3 weeks, and WBC was at 100. Only two of my 10 siblings came to visit. Later when I asked why no one was there for me they said they did not think it was that serious.

mp327's picture
mp327
Posts: 2888
Joined: Jan 2010

I'm sorry that was your experience with your family. I think it's very true that some people think this is like having an infected pimple on your butt or something that's not at all serious.

alis7910
Posts: 80
Joined: Jun 2010

Hi:
What's important is what you are feeling and I feel it needs to be honored and communicated; it takes a long time to heal.I know my greatest lesson, and I'm still learning, is to love myself, no matter what is going on with my body.

Angela_K
Posts: 374
Joined: Jan 2011

Be sure to address your sadness with your doctor. About a month out I began crying every day, so unlike me. Discussed it with doc and he put me on Lexapro for a few months and it helped me so much, although it did pretty much end my dwindling sex drive. I weaned myself off of it a couple of weeks ago and I'm doing great. And my libido is back.

I had to firmly remind my family of the seriousness of the side effects in recovery and just because I was back at home and looked kinda like my old self, it didn't mean I felt like my old self. I bought my husband books regarding cancer survivors and highlighted the parts that pertained to our relationship that he should read. I refused to suffer in silence and to be misunderstood by the people who should understand the most.

Give yourself some time. Take up a healing, mindful exercise like Tai Chai, yoga, Pilates, or Qinong. Nourish your body with healthy food, herbal teas, healthy thoughts, movement. Read self help books (my favorite is Andrew Weil, MD) to help you stay focused on calm healing.

Just take good care of you , , ,body, mind and spirit. The rest will fall into place.

shirlann54
Posts: 161
Joined: Aug 2011

It takes time to heal .And my family were the same way .After i was done with every thing my family thinks i,m good as new its all done .It was 3 weeks after my treatments my mom wanted me to fly to florida for 3 weeks with her to visit my aunt.Poor thing mom was just thinking i,m all better. lol wish i had been all better .But i was lucy if i could go out to eat.But you know even today i worry about going out to a nice place to eat .i,m worry i will have a 'bm'lol. I'm going to get that book Andrew weil MD .Thank you.

sandysp's picture
sandysp
Posts: 782
Joined: May 2011

Hi,
Just thought I would address this too since we are at about the same time line. Tuesday I had to take a pain med for back with radiating leg/foot pain that got so bad I felt like I didn't want to live. The medicine worked and I haven't had to take a med since, but my doctor encourages me and I think it's good to go ahead and take a med when you need one. Don't let the pain get you down. As soon as the pain was gone I was in good spirits again thinking of things I wanted to do. The doctors said to cut back on meds, not stop them completely, but I wanted to be better so badly I let the pain go too long. One problem is the pain meds can be hard on the stomach, so it's really good to be wary of them. But in this case, it didn't make my stomach worse. Every day is new. I hope you are better this week.

Fondly
Sandy

mp327's picture
mp327
Posts: 2888
Joined: Jan 2010

I hope you are doing well. You were on my mind today, so I just wanted to say hi!

lil lady
Posts: 36
Joined: May 2009

I went thru the same thing vomiting then severe diarhea this started about 6 mo. post treatment and would happen at least once a week and went on for about 6 or 7 months. they never did figure out what it was they did several test and found nothing. I am now 26 months out of treatment and just have problems with the diahrea. I just think it is my new norm. I hope this soon passes for you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network